Epilepsy drug 'can increase the risk of children developing
A class of epilepsy drug increases seven-fold the risk of women having children with autism, a new study suggests.
By Kate Devlin, Medical Correspondent
Last Updated: 11:19PM GMT 01 Dec 2008
Scientists found that women who took valproate while pregnant were
substantially" more likely to go on to have children who suffered from the
The drug is designed to prevent the seizures which affect epilepsy sufferers
of which there are more than 400,000 in Britain.
But the findings, described by researchers as "preliminary"
could also affect some childrens development.
Symptoms of autism can range from severe problems with language, attention
and social interaction to a mild need for routine.
Scientists looked at more than 600 children, around half of whose mothers
had taken some form of epilepsy drug while pregnant.
In total 64 of the children had been exposed to valproate while in the womb.
Of these, five went on to develop autism, the findings show, which were
published in Neurology, the medical journal of the American Academy of
The researchers say that the number of children who developed the condition
was seven times that which would be expected among the general population.
Professor Gus Baker, of the University of Liverpool's clinical
neuropsychology department, who led the study, said that the early findings
suggested that there was a "significantly" increased risk of developing
autism associated with the drug.
He said: "The potential risk for autism in this study was substantial for
children whose mothers took valproate while pregnant, but more research
needs to be done since these are early findings.
"However women who take valproate while pregnant should be informed of the
possible risks of autism and are encouraged to discuss them with their
"Those who are taking valproate should not stop their treatment without
speaking to their doctor first."
The study was conducted by the Liverpool and Manchester neurodevelopment
No increased risk of autism was associated with other forms of epilepsy
medication, according to the study.
Scientists are still unsure about the causes of autism, which affects up to
one in 100 children in Britain, but many believe that the condition is
caused by a combination of genetic and environmental factors.
Of the 632 children in the study, nine were diagnosed with autism and another child showed symptoms of the disorder.
[Non-text portions of this message have been removed]